Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Louisville, KY

February 23, 2018Clark County, Floyd County, Indiana

NWS Louisville, KY issued this flash flood warning at Feb 23, 2018, 3:39 AM EST for Clark County, Floyd County, Indiana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2018, 3:39 AM EST (08:39 UTC)
Expired
Feb 23, 2018, 8:15 AM EST
In force
5 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IN, Floyd County, IN

The radar

The Louisville radar (KLVX), 44 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WGUS53 KLMK 230839
FFWLMK
INC019-043-231315-
/O.NEW.KLMK.FF.W.0001.180223T0839Z-180223T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
339 AM EST FRI FEB 23 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Clark County in south central Indiana...
  Floyd County in south central Indiana...

* Until 815 AM EST

* At 337 AM EST, Doppler radar indicated heavy rain across the 
  warned area. Up to one inch of rain has already fallen. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Louisville, Jeffersonville, New Albany, New Providence Town,
  Clarksville, Charlestown, Sellersburg, Galena, Owen and Borden.

Additional rainfall amounts of 1 to locally 2 inches are possible in 
the warned area. The ground is extremely saturated from recent heavy 
rainfall. This additional heavy rainfall will likely lead to flash 
flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3852 8544 3846 8551 3844 8561 3833 8565
      3829 8568 3827 8574 3829 8578 3828 8582
      3823 8585 3818 8590 3819 8596 3826 8596
      3828 8599 3833 8601 3833 8603 3842 8603
      3842 8600 3849 8599 3850 8589 3856 8585

$$

ZT
1 follow-up statement
046 
WGUS73 KLMK 231123
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
623 AM EST FRI FEB 23 2018

INC019-043-231132-
/O.CAN.KLMK.FF.W.0001.000000T0000Z-180223T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IN-Floyd IN-
623 AM EST FRI FEB 23 2018

...THE FLASH FLOOD WARNING FOR CLARK AND FLOYD COUNTIES IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures. 
An areal flood warning will be issued to replace the flash flood 
warning. 

LAT...LON 3852 8544 3846 8551 3844 8561 3833 8565
      3829 8568 3827 8574 3829 8578 3828 8582
      3823 8585 3818 8590 3819 8596 3826 8596
      3828 8599 3833 8601 3833 8603 3842 8603
      3842 8600 3849 8599 3850 8589 3856 8585

$$

ZT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 12:28 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 23, 12:28 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1228 AM EST Fri Feb 23 2018

.Forecast Update...
Issued at 1225 AM EST Fri Feb 23 2018

Went ahead and issued an SPS for patchy dense fog for most of
central KY early this morning.  Many vsbys between 1/4-3/4 on the
midnight obs.  However, improving vsbys were observed over north
central TN this past hour.  The latest guidance indicates that
patchy dense fog will be transient but could stick around through 9-
11Z especially over portions of east central KY that won't see
rainfall and a strong southerly flow until closer to sunrise.  Plan
to continue to monitor fog trends over the next few hrs and may need
a dense fog advy for a portion of central KY early this morning.
Will see though how quickly rains and the LLJ can improve vsbys.

Issued at 835 PM EST Thu Feb 22 2018

Currently, a frontal boundary is weakly defined over southern KY,
mostly by a notable dew point gradient. Given the recent heavy
rainfall and the light and variable winds beneath a strengthening
low level inversion, we are seeing a couple spotter reports and obs
showing dense fog formation. Don't like the idea of combining
flooded roadways and dense fog so will need to monitor this closely
over the next few hours. At this point, have only see a couple of
isolated instances, and overall think the threat will be short-lived
as the aforementioned boundary strengthens and quickly lifts north
as a warm front around and after Midnight. The mixer low levels
should improve vis at that time. Nevertheless, will keep monitoring
and issue a Special Weather Statement if dense fog reports become
more numerous/widespread.

...Axis of Heavy Rain Expected Along/North Ohio River Tonight...

The other issue will be the next round of rain set to arrive around
Midnight, lasting through the overnight hours. Already seeing a blob
of moderate to heavy rain near the Mississippi/Ohio River
confluences, which is situated on the nose of a strengthening low
level jet. Given the strong moisture transport beneath increased
lift in the right entrance region of an upper jet, feel we see a
similar setup to what we saw last night. The main difference is that
the heavy rainfall axis will be displaced more NW than last night,
putting the heaviest swath along and mainly just north of the Ohio
River. PWATs should approach 1.6 inches through the column, and
given some training think the axis of 1 to 2 inches is a good call
across the southern IN and far N central KY counties. Bumped up QPF
a bit in the southern IN counties given increased confidence offered
by hi-res models. Given the overachievement of last night, and a
similar setup in store tonight local amounts of 3 inches can't be
ruled out. Flash Flooding will be a concern along with areal and
ongoing river flooding. If it were falling over the same heavy swath
as last night, we would be very concerned. That area does look to
get the focus of the heaviest rain later into the day on Friday so
that will need to be watched when the time comes.

&&

.Short Term...(This evening through Friday night)
Issued at 400 PM EST Thu Feb 22 2018

...MULTIPLE ROUNDS OF RAINFALL CONTINUING INTO THE WEEKEND...

...FLOOD WATCH FOR ALL OF SOUTHERN INDIANA AND MUCH OF CENTRAL
KENTUCKY THROUGH SATURDAY NIGHT...

(Tonight - Friday Night) - Rain continues and intensifies at night.
Expect river flooding.

Currently, light rain continues across southeastern Kentucky with
the northern edge of this rain stretched across a line from Logan
County through the Bluegrass. This rain is expected to continue for
the rest of the day as the low level jet continues to overrun the
stationary front. The rest of southern Indiana and central Kentucky
will continue to sit under cloudy skies. With the front running
horizontally through Kentucky, southeastern Indiana is seeing mid 40s
as southeastern Kentucky sees mid 60s.

(Tonight - Friday Night) - Rain chances increase bringing heavier
rain to southern Indiana with a gradient dropping through Kentucky.

Near 0z the stationary front in northern Tennessee will begin to
push north with a 50 knot lower level jet with precipitable water
around 1.5". During this general time the CWA will remain in the
right entrance of the upper level jet. Several global models have
the axis of heaviest rain setting up through south central Indiana.
The HRRR is showing precipitation further south. Based on recent
rainfall trends, it is believed the axis of highest rain will fall
in northwestern Kentucky near Henderson and Daviess Counties through
southern Indiana near Crawford and Perry Counties. Around an inch is
possible between 6-12z along this axis. Rain amounts will fall off
further north, south, or east. The rain is expected to move into the
area shortly after 6z from the southwest.

As the warm front continues north, the heavier rain is expect to run
into Saturday afternoon. Along that axis of heaviest rainfall
another 0.5 - 1" is expected. Winds from the south are expected to
be 10-15 mph with gusts near 25 mph in central Kentucky. The warm
front will occlude and settle across central Kentucky.

Friday night, the upper level trough axis along with a cold front
begins to move east from Utah. This will be the force that pushes
the rain chances out of the area.

Confidence is high that the area will see 1-2" near and north of the
Ohio River tonight and tomorrow. Expect local rivers to react the
this additional rainfall.

.Long Term...(Saturday through Thursday)
Issued at 330 PM EST Thu Feb 22 2018

...SIGNIFICANT FLASH FLOODING POSSIBLE SATURDAY NIGHT AND SUNDAY...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE SATURDAY EVENING THROUGH
SATURDAY NIGHT...

A warm frontal boundary is likely to be draped somewhere over the
area Saturday morning. The upper pattern will continue to be
dominated by western troughing and strong ridging over the Gulf and
southwestern Atlantic. The highly anomalous and persistent stream of
Gulf moisture will continue over the Ohio Valley. The latest 12z GFS
guidance features PWATs of 1.4-1.5 during the day. Widespread
showers are likely in addition to scattered thunderstorms. Areal
flooding is certainly a possibility on Saturday, especially after
whatever rain falls Friday and Friday night. River flooding will
only continue to worsen over the weekend. 12-hour QPF looks to range
between 0.25-0.75 through 00z Sunday, with the highest totals along
the Ohio River and in southern Indiana.

Saturday night, the upper level trough slides east a bit with a
modest boost in the upper level jet. A strong 500 mb wave ejects
northeast into the Upper Midwest, taking on an increasingly negative
tilt. This will allow a surface cyclone to strengthen and track from
near Missouri/Iowa to northern Wisconsin Saturday night, shoving a
potent cold front through central Kentucky and southern Indiana.
This is a very potent system, with the latest models hinting at a 70
kt LLJ.

This LLJ may be able to push surface dewpoints into the 60s along
and just ahead of the front, with PWATs up to around 1.6. Strong
deep layer shear and marginal (but sufficient?) CAPE may result in a
squall line with a damaging wind threat. At this time, MLCAPE could
even reach 200-300 J/kg, but confidence in the details is low at
this point. However, given flooded soils, trees will be quick to
topple in the face of relatively less wind. So we could see quite a
few trees come down Saturday night.

Given our ongoing, significant prolonged rainfall/river flooding
event, flash flooding is the other primary threat Saturday night and
Sunday. Significant flash flooding is possible. Given a strong
convective environment, excessive rain rates are likely. Additional
rapid rises on small creeks and streams are also likely.

Dry weather looks to finally return Sunday and early next week.
However, the Ohio River and other rivers will continue to rise.
Additional rainfall will be possible on Wednesday and Thursday, but
details and amounts are uncertain.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1220 AM EST Fri Feb 23 2018

LIFR to MVFR cigs/vis continue across the area ahead of a warm front
currently in Tennessee. The warm front is forecast to lift into
Kentucky later this morning, and models hint at some sites (BWG/LEX)
perhaps seeing brief periods of VFR conditions during the daytime
hours after the warm front passes through. However, confidence
remains low in the northward extent of VFR conditions, as several
models vary significantly on cigs/vis. For now, have taken a more
pessimistic stance on the forecast and keep most sites socked in
with low cigs/vis through most the forecast period. Rain will also
be affecting all TAF sites at some point today, with HNB/SDF having
the rain persist through most of the morning and afternoon hours.

Will also be dealing with LLWS this morning as a 35-40kt LLJ ramps
up after 06z. Should see the LLJ lift northeastward shortly after
sunrise today.

&&

.Hydrology...
Updated at 335 PM EST Thu Feb 22 2018

Minor flooding continues along the Ohio River at Louisville and
Cannelton, with moderate flooding expected. Tell City is in moderate
flood.

Synoptic models continue to advertise an additional 2 to 4 inches of
rainfall through Saturday night across much of the region. This
range has been very consistent over the past few days. As with any
convective, long term event, some locally higher amounts will be
possible depending on where multiple axes of heavier precipitation
develop. The most likely geographical area to get the most rain will
be those locations along and either side of the Ohio River.

This rainfall combined with already saturated soils will lead to
excessive runoff through the period. This will result in flooding
issues in the typical low-land and flood prone areas and potentially
some flash flooding. In addition, ongoing river flooding will become
worse with time as the runoff makes its way into the rivers.

Current river forecasts are based on forecasts that contain 72 hours
of future rainfall. Thus, the current forecasts capture rainfall
through Sunday morning. The forecasts that are being issued now are
able to incorporate all of the expected rainfall for this prolonged
event.

Some of the following stage information comes from various ensemble
model packages, and is likely to change as new data are ingested by
those models. Other data is based on current official forecasts.
**Also remember that some of the rain that will be responsible for
the rises on the rivers hasn't even fallen yet, so significant river
stage forecast changes should be expected over the coming days.**

...Ohio River...

The river from Louisville to Tell City is forecast to reach moderate
flood levels. Tell City has just reached moderate flood, and
Cannelton is expected to do so later this evening. McAlpine Upper is
expected to go into moderate flood by early Saturday morning, with
McAlpine lower going into moderate flood by Sunday afternoon. Clifty
Creek will likely enter minor flood later this evening and is
expected to get into moderate flood by Monday morning.

...Green River and Rough River...

At Dundee, minor flooding is occurring, with moderate flooding
possible.

Minor flooding is occurring at Woodbury today and expected at
Rochester by midday Friday. Munfordville and Alvaton will approach
flood stage, but are not forecast to hit flood stage at this time.

...Rolling Fork River...

Boston is forecast to rise to minor flood stage by early this
evening and has a chance to rise to moderate.

...Kentucky River...

Minor flooding may be possible at Lockport this evening and again
late this weekend. Peaks Mill on Elkhorn Creek is a smaller,
flashier stream and is more difficult to predict very far in advance
but it is in minor flood now and may go into minor flood again
late this weekend as well.

Given the consistent and consecutive heavy rainfall forecasts from
the guidance, a Flood Watch is in effect for the northwestern 2/3rds
of KY and all of southern Indiana for the duration of the overall
event, through Saturday night.

Residents of southern Indiana and central Kentucky should remain
alert this week for flooding.  Stay tuned for the latest forecasts
and updates through the week.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ076>079-083-084-
     089>092.

KY...Flood Watch through Sunday morning for KYZ023>043-045>049-
     053>055-061>065-070>074.

&&

Update...AMS/BJS
Short Term...KDW
Long Term...EBW
Aviation...DM
Hydrology...EER/BJS
Hazardous weather outlook, Feb 23, 1:07 AM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
107 AM EST Fri Feb 23 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>055-061>065-
070>074-240615-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Russellville, Bowling Green, Franklin,
Providence, Scottsville, and Glasgow
107 AM EST Fri Feb 23 2018 /1207 AM CST Fri Feb 23 2018/

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Patches of dense fog are likely before rain arrives. Watch for
reduced visibilities near fog prone areas and be mindful that flooded
roadways could be obscured by fog.

A wave of moderate to heavy rain is expected late tonight, mainly in
southern Indiana and west-central Kentucky. Flooding of low-lying
areas is likely during and after the heaviest rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several rounds of rainfall are likely through Saturday night across
southern Indiana and portions of central Kentucky. The axis of
heaviest rainfall looks to be across southern Indiana and west-
central Kentucky where an additional 2 to 4 inches of rainfall may
occur through early Sunday morning. Locally higher amounts will be
possible. This rainfall combined with saturated soils will lead to
area creeks and streams running high with flooding likely in many
locations. Therefore a Flood Watch is in effect through Saturday
night.

Strong to severe thunderstorms are possible Saturday evening and
Saturday night as a cold front sweeps through the region. Damaging
winds and flash flooding will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding.
Spotter activation may be needed Saturday night.

KYZ056-057-066-067-075>078-081-082-240615-
Garrard-Madison-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Lancaster, Richmond, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
107 AM EST Fri Feb 23 2018 /1207 AM CST Fri Feb 23 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Patches of dense fog are likely before rain arrives. Watch for
reduced visibilities near fog prone areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several rounds of rainfall are likely through Saturday with a couple inches
of rain possible. This rainfall combined with saturated soils will
lead to area creeks and streams running high.

Strong to severe thunderstorms are possible Saturday evening and
Saturday night as a cold front sweeps through the region. Damaging
winds and localized flooding will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding.
Spotter activation may be needed Saturday night.

BJS/AMS

In the hours before

Special weather statement, Feb 23, 12:17 AM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1217 AM EST Fri Feb 23 2018

KYZ027>029-033>043-045>049-053>057-061>067-070>078-081-082-230900-
Grayson-Hardin-Bullitt-Henry-Shelby-Franklin-Scott-Harrison-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Leitchfield, Elizabethtown,
Shepherdsville, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington,
Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1217 AM EST Fri Feb 23 2018 /1117 PM CST Thu Feb 22 2018/

...Patchy Dense Fog...

Patchy dense fog was observed across much of central Kentucky
early this morning and is expected to continue until rains arrive.
Quick reductions in visibility to as low as a quarter mile can be
expected. Also this fog is transient in nature and any one
location may see visibilities varying greatly through the early
morning hours. Drivers should use caution and low beam headlights
in foggy areas. Also be aware the fog will make flooded areas
even harder to spot during the night time hours.

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:02 AM ESTAreal Flood WarningLMKPerry9 hr
Feb 23, 3:01 AM ESTAreal Flood WarningLMKCrawford, Harrison, Orange9 hr
Feb 23, 4:31 AM ESTAreal Flood WarningLMKHarrison6 hr
Feb 23, 5:08 AM ESTAreal Flood WarningLMKClark, Jefferson6 hr
Feb 23, 5:51 AM ESTAreal Flood WarningLMKJefferson6 hr
Feb 23, 6:24 AM ESTAreal Flood WarningLMKClark, Floyd6 hr
Feb 23, 10:18 AM ESTAreal Flood WarningLMKClark, Floyd, Harrison, Perry3 hr

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.